John Libbey Eurotext

Hépato-Gastro & Oncologie Digestive

MENU

Acute liver injury with therapeutic doses in patients with excessive alcohol intake: New data Volume 29, issue 3, March 2022

Figures

  • Figure 1
  • Figure 2

Tables

Authors
1 CHU de Lille, Hôpital Huriez, Service des maladies de l’appareil digestif, rue Polonowski, 59037 Lille cedex
2 Université de Lille, Inserm-INFINITE-Institute for Translational Research in Inflammation, 59000 Lille
* Correspondance : A. Louvet

Acetaminophen is currently the most widely used drug in France, both for self-medication and on medical prescription. Despite being considered a safe drug to use, it remains the leading cause of severe acute hepatitis in developed countries. Acetaminophen-related liver toxicity is classically observed in the case of overdose (consumption of more than 10 grams of paracetamol in a single dose, most often for suicidal purposes). However, cases of acute hepatitis have been described after consumption of less than 6g/d of paracetamol for several consecutive days and they have been grouped under the term of therapeutic misadventure. The main risk factors associated with the occurrence of therapeutic misadventure were the presence of a fasting period before the ingestion of acetaminophen but mostly a background of excessive (≥30g/d) and chronic alcohol consumption. The severity of liver damage assessed by the King’s College Hospital criteria is greater in the case of therapeutic misadventure with acetaminophen in excessive drinkers than in the case of overdose. In addition, excessive drinkers hospitalised for therapeutic misadventure with acetaminophen have poorer 1-month survival without and with liver transplantation. A warning is therefore necessary regarding the repeated use of acetaminophen, even at therapeutic doses, in patients with excessive drinking.